Colorado, 2008

Winter Storm in Colorado, April 16 to 17, 2008

April 16 to 17, 2008 · NWS BOU · 4 events in 4 counties and zones

A storm system brought heavy snow to parts of the North-Central Mountains, Front Range Foothills and Palmer Divide. The heaviest snow fell mainly south of the Interstate 70 Corridor.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought heavy snow to parts of the North-Central Mountains, Front Range Foothills and Palmer Divide. The heaviest snow fell mainly south of the Interstate 70 Corridor. Storm totals in the mountains and foothills ranged from 8 to nearly 15 inches. Across the northern portions of Douglas, Elbert and Lincoln Counties, storm totals ranged from 4 to 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 16, 12:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 16, 12:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT THU APR 16 2008

.SHORT TERM...A MOIST AND FAIRLY UNSTABLE TROUGH OF LOW PRESSURE
WILL BEGIN TO SWING THROUGH THE CWA THIS AFTERNOON WITH A FAIRLY
RAPID EXIT DURING THE MORNING HOURS OF THURSDAY. IN TYPICAL
SPRINGLIKE FASHION...A LOT SHOULD TAKE PLACE OVER THE CWA THROUGH
THE NEXT 18 HOURS AS SNOW SHOWERS ALREADY DEVELOPING OVER THE
NORTHERN AND CENTRAL MTNS ATTM. 12Z MODEL RUNS INDICATE MAIN AREA OF
BEST DYNAMICS STILL RIDING SLIGHTLY TO THE SOUTH OF THE AREA BUT
SUFFICIENT LIFT WILL TAKE PLACE AS MODEL SOUNDINGS AND CROSS SECTIONS
INDICATE DEEP MOISTENING IN THE MIDDLE AND UPPER LVLS. ALTHOUGH
SURFACE DEW POINTS ARE CURRENTLY ON THE LOW END...ONE OF THE BETTER
FEATURES WITH THIS EVENT IS THE STRONG NORTHERLY SURFACE FRONT
RIDING SOUTH OUT OF MT AND WY LAST NIGHT AND CURRENTLY PUSHING ONTO
THE PLAINS THIS AFTERNOON. UPSLOPE FLOW AND COOLER LOW LEVEL TEMPS
WILL HELP PRECIP EFFICIENCY TONIGHT AND WILL EXPECT RAPID MOISTENING
OF LOW LVLS THEREAFTER.

TARGET AREA OF BEST PRECIPITATION REMAINS OVER THE PALMER DIVIDE
REGION AND SOUTHERN FOOTHILLS ALONG WITH THE CENTRAL MOUNTAINS BUT
MOST LOCATION ALONG URBAN CORRIDOR SHOULD SEE DECENT PRECIP VALUES.
WILL EXPECT A PROCESS OF RAIN SHOWERS CHANGING OVER TO SNOW BY LATE
THIS AFTERNOON TOWARD SUNSET. ATTM...HAVE HELD ON TO THE CURRENT
HIGHLIGHTS ALONG THE PALMER AND SOUTHERN FOOTHILLS AND HAVE ADDED A
SNOW ADVISORY FOR THE SOUTHERN MOUNTAINS AS WELL. WITH RAPID
MOVEMENT OF TROUGH AND DEVELOPING NORTHWESTERLY SURFACE FLOW TOWARDS
EARLY MORNING...CONDITIONS SHOULD IMPROVE FAIRLY RAPIDLY IN THE
12-15Z TIME FRAME. WILL EXPECT SOME SHOWER ACTIVITY THROUGH NOON
THURSDAY AS COLDEST AIR ALOFT DEVELOPS OVER THE REGION. OTHERWISE...
THE TREND IS HAVE SUBSIDENCE RULE INTO THE LONG TERM PERIOD.

.LONG TERM...STORM SYSTEM WILL CONTINUE TO PUSH AWAY FROM THE AREA
TOMORROW NIGHT WITH ANY LINGERING CLOUDS DISSIPATING.  THIS WILL
ALLOW FOR A COLD NIGHT WITH LOWS DROPPING INTO THE 20S...AND PERHAPS
UPPER TEENS WHERE SNOW COVER REMAINS.

DRY AND WARMER WEATHER WILL DEVELOP BY FRIDAY WITH A RETURN TO
DOWNSLOPE FLOW AND TONS OF SUNSHINE.  700 MB READINGS WARMING TO
AROUND 2C SHOULD RESULT IN HIGH TEMPERATURES WELL INTO THE 60S
ACROSS THE PLAINS.  THICKNESS AND 700 MB TEMPS SUGGEST HIGH TEMPS
ANOTHER 10F WARMER ON SATURDAY AS RIDGING SHIFTS EASTWARD AND
DOWNSLOPE STRENGTHENS.  BY SUNDAY...DEPENDING ON HOW FAST THE NEXT
TROUGH SENDS OUT A SHORT WAVE ACROSS THE NORTHERN ROCKIES...WE
SHOULD BEGIN TO SEE SOME COOLING.  THIS TREND WILL CONTINUE INTO
MONDAY WITH BETTER POTENTIAL FOR FROPA AT THIS TIME.  THERE IS JUST
ENOUGH COOLING ALOFT TO WARRANT A SLIGHT CHANCE OF SNOW IN THE
MOUNTAINS.  IF THE FRONT DOES MANAGE TO GET DEEP ENOUGH...THEN
COULDNT RULE OUT A CHANCE ON THE PLAINS BUT TIMING THIS THREAT IS
DIFFICULT AT BEST AT THIS POINT SO MAY HAVE TO ADDRESS THAT IN THE
NEXT COUPLE DAYS.

&&

.AVIATION....MVFR CONDITIONS WILL BECOME MORE WIDESPREAD THROUGH THE
REST OF THE DAY AS RAIN SHOWERS MIXED WITH SNOW DEVELOP INTO THE
EVENING HOURS. BY 02Z...RAIN WILL LIKELY HAVE CHANGED TO SNOW
CAUSING VISIBILITY AND CEILINGS TO DECREASE INTO IFR CATEGORIES. ALL
LOCATIONS IN THE DENVER METRO AREA WILL LIKELY SEE SNOW WITH THE
LOWEST CONDITIONS AT KBJC AND KAPA. CEILINGS WILL LIKELY FALL BELOW
1000 FEET AND VISIBILITY WILL LIKELY FALLING BELOW 1 MILE. IN THE
HEAVIER SNOW SHOWERS VISIBILITY WILL DROP TO A QUARTER MILE AND
CEILINGS MAY FALL TO 500 FEET OR LESS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
   FROM 6 PM MDT TODAY UNTIL 9 AM MDT THURSDAY FOR ZONES 36 AND 41.
 SNOW ADVISORY IN EFFECT FROM 6 PM MDT TODAY UNTIL 9AM MDT THURSDAY
   FOR ZONES 34 AND 37.

&&

FREDIN/BARJENBRUCH
Hazardous weather outlook, Apr 16, 9:52 AM MST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT WED APR 16 2008

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT WED APR 16 2008

..WINTER-LIKE STORM WILL AFFECT AREA TONIGHT INTO EARLY THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN MIXED WITH SNOW WILL OCCUR OVER THE OUTLOOK AREA BY LATE
AFTERNOON. PRECIPITATION WILL CHANGE OVER TO ALL SNOW BY THIS
EVENING. THE HIGHEST SNOW AMOUNTS WILL BE IN AND NEAR THE FOOTHILLS
SOUTH AND WEST OF DENVER AND ALONG THE PALMER DIVIDE.

A COLD FRONT PRODUCING UPSLOPE FLOW WILL MOVE SOUTH ACROSS THE
NORTHEAST PLAINS EARLY THIS AFTERNOON. THIS WILL COMBINE WITH A
MOIST PACIFIC TROUGH OF LOW PRESSURE WHICH WILL MOVE OVER THE STATE
TONIGHT THROUGH EARLY THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL GRADUALLY TAPER OFF FROM NORTH TO SOUTH ACROSS THE AREA
DURING THE MORNING HOURS THURSDAY.  ADDITIONAL SNOW ACCUMULATION OF
1 TO 2 INCHES CAN BE EXPECTED ACROSS THE SOUTHERN FRONT RANGE
FOOTHILLS AND PALMER DIVIDE AREA...BRINGING STORM TOTALS INTO THE
5 TO 10 INCH RANGE WITH AROUND A FOOT OF SNOW EXPECTED IN FAVORED
LOCATIONS AROUND EVERGREEN...CONIFER...AND MONUMENT HILL.
MEANWHILE...THE NORTHERN FRONT RANGE FOOTHILLS...PARK COUNTY...AND
THE FRONT RANGE MOUNTAINS SHOULD SEE AMOUNTS TOTALING 3 TO 8 INCHES.
IN THE FRONT RANGE URBAN CORRIDOR...LOOK FOR STORM TOTALS OF 1 TO 3
INCHES...WITH UP TO 5 INCHES IN THE SOUTHERN AND WESTERN SUBURBS OF
DENVER.  SIMILAR AMOUNTS CAN ALSO BE EXPECTED STRETCHING EASTWARD
ACROSS THE I-70 CORRIDOR TOWARD LIMON.  FINALLY...THE FAR
NORTHEASTERN PLAINS WILL SEE LITTLE IF ANY SNOW ACCUMULATION.

DRY AND WARMER WEATHER WILL PREVAIL FROM FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KTF/ET/BARJENBRUCH

In the hours before

Local storm report, Apr 16, 3:55 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
455 PM MDT WED APR 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     SNOW             2 S BRECKENRIDGE        39.47N 106.04W
04/16/2008  M3.0 INCH        SUMMIT             CO   TRAINED SPOTTER

            HEAVY SNOW. 3 INCHES PER HOUR.

0401 PM     SNOW             3 NNE BAILEY            39.43N 105.44W
04/16/2008  M5.0 INCH        PARK               CO   TRAINED SPOTTER

            TOP OF CROW HILL. SNOW STARTED AT 1 PM.

0344 PM     SNOW             4 ENE CONIFER           39.54N 105.23W
04/16/2008  M3.8 INCH        JEFFERSON          CO   TRAINED SPOTTER

            SINCE 1238 PM.

0341 PM     SNOW             2 ENE BERGEN PARK       39.71N 105.32W
04/16/2008  M3.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

            CHIEF HOSA EXIT I-70. ONE INCH PER HOUR.

&&

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 16, 5:00 PM MST to April 17, 4:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals ranged from 9 to 13 inches.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 16, 5:00 PM MST to April 17, 4:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals ranged from 8 to nearly 15 inches of snowfall.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
April 16, 5:00 PM MST to April 17, 4:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals generally ranged from 4 to 7 inches.

Winter Storm, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 16, 5:00 PM MST to April 17, 4:00 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 9 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91006, 91014, 91022, 91023.